Learn
Home > Insulin Pump Therapy >  Section 5: Risk of Diabetic Ketoacidosis
Facebook Tweet Email Share

Main Content

Insulin Pump Therapy

Section 5: Risk of Diabetic Ketoacidosis

​​

In this section, you will learn:

  • Diabetic ketoacidosis (DKA) is a serious complication of diabetes
  • The risk of DKA is greater in insulin pump therapy compared to MDI
  • More precautions and diligence are required to prevent DKA in pump therapy

Diabetic ketoacidosis (DKA) is a complication of diabetes that can result in death. DKA occurs when there is not enough insulin in the body. Too little insulin leads to a build up of acids, called ketones, in the blood.

Anyone with type 1 diabetes can develop DKA, particularly when ill. However, those on pumps are at much greater risk. Remember that the insulin pump does not use any intermediate or long-acting insulin. With only rapid-acting insulin, people on pumps can develop severely high blood sugars or DKA in as little as 2-4 hours if their infusion is stopped or boluses are missed. Severe high blood sugars and DKA can happen EVEN when blood sugar levels are normal or low at the time the insulin delivery stops.

With the insulin pump, insulin delivery may be interrupted because of technical problems with:

  • the infusion site (used for too long, irritated, infected)
  • the cannula or tubing (poor connections, kinks, leaks)
  • the mechanics of the pump
  • the programming of the pump​​